Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 225, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 29, 1997, 9:10 PM CDT for Wheeler County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 29, 1997, 9:10 PM CDT (02:10 UTC)
- Expired
- Aug 29, 1997, 9:55 PM CDT
- In force
- 45 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Wheeler County, NE
The radar
The North Platte radar (KLNX), 169 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 9:43 PM CDT | Hail 0.75 | Bartlett, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1990 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLBF 300210 RRA SVRLBF NEC183-300255- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 910 PM CDT FRI AUG 29 1997 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 955 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTH CENTRAL NEBRASKA ...SOUTHEASTERN WHEELER COUNTY AT 907 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE DOPPLER RADAR 38 MILES SOUTH SOUTHEAST OF O NEILL OR 5 MILES EAST OF BARTLETT MOVING EAST SOUTHEAST AT 25 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS EAST AND SOUTHEAST OF BARTLETT. IF YOU ARE IN THE PATH OF THIS STORM YOU SHOULD MOVE INTO A STRONG BUILDING. DO NOT STAND NEAR WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. THIS WARNING REPLACES THE WARNING ISSUED FOR NORTHERN WHEELER COUNTY. BOWMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:07 PM CDT, 7 hours 3 minutes earlier.
Area forecast discussion, Aug 29, 2:07 PM CDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 205 PM CDT FRI AUG 29 1997 FIRST PERIOD DISCUSSION FORECAST PROBLEM THIS EVENING IS THE POSSIBILITY OF SEVERE THUNDERSTORMS IN CENTRAL AND WESTERN NEBRASKA. MODIFYING THE 12Z SOUNDINGS FOR OMAHA, RAPID CITY, AND NORTH PLATTE YIELDS CONVECTIVE POTENTIAL (CAPE) RANGING FROM ABOUT 2500J/KG IN OAX TO 5100J/KG IN LBF. LI, TOTAL TOTALS, AND SWEAT INDICES SHOW A BULLSEYE OF INSTABILITY AROUND LBF. THE PRIMARY PROBLEM WITH THIS EVENING'S FORECAST IS THE LOCATION OF ANY BOUNDARIES OR OTHER SYSTEMS ON WHICH THUNDERSTORM DEVELOPMENT CAN FOCUS. THE STORMS LAST NIGHT DEVELOPED NORTH AND WEST OF THE SURFACE LOW AND ALONG THE SURFACE BOUNDARY. DON'T SEE ANYTHING TO MAKE A BIG DIFFERENCE THIS EVENING. ANALYSIS FROM THE 12Z THETA-E DATA AT 700 MB REVEALS A 340K RIDGE ALONG A RAP-LFB-OMA LINE AND ANOTHER EXTENDING SOUTHWEST TO ABQ WITH A TRIPLE-POINT IN THE VICINITY OF LBF. SHIFTING THE COMBINATION OF THIS AND THE INSTABILITY BULLSEYE EAST ABOUT 50 MILES WOULD PUT THE PRIMARY RISK OF SEVERE THUNDERSTORMS NORTH AND EAST OF A VTN-LXN LINE. INDEED...THE NGM DOES JUST THAT WITH THE THETA-E AND INSTABILITY BY 12 HOUR FORECAST. THE 12Z SOUNDINGS FOR LBF AND SURROUNDING STATIONS ALL INDICATE AN INVERTED V FROM ABOUT 700 MB TO JUST ABOVE THE SURFACE...SO...WET BULB EFFECT WILL PROBABLY ENHANCE DOWNDRAFTS BRINGING IN THE RISK OF DAMAGING DOWNBURSTS IN AND NEAR STORMS. THE SOUNDINGS ALSO REVEAL PRONOUNCED DRYING OF MID LEVELS WHICH WILL ENHANCE THE UPDRAFTS IN THE STORMS AS WELL. WATER VAPOR IMAGERY SHOWS A SPLIT IN THE MOIST STREAM IN THE VICINITY OF VTN OR ANW WITH PLUMES GOING NORTHEAST INTO SOUTH DAKOTA AND EAST TO SOUTHEAST INTO CENTRAL AND EASTERN NEBRASKA. IN ADDITION...THIS MORNING'S 300MB PLOT SHOWS SOME DIFFLUENCE NEAR THAT POINT. THIS SHOULD ALSO ENHANCE THE CONVECTION. PUTTING IT ALL TOGETHER...BELIEVE THAT STRONGEST CONVECTION WILL DEVELOP ALONG OR JUST WEST OF A MRR-LBF LINE AND INTENSIFY AS IT MOVES EAST...SO SPC DAY 1 OUTLOOK SEEMS TO BE ON TARGET. IN ADDITION...WITH THE PERSISTENCE OF THE THETA-E RIDGE AND INSTABILITY...BELIEVE PROBABILITY SHOULD BE RAISED TO 40 PERCENT OR HIGHER EAST OF A LINE FROM VALENTINE TO BRADY (EASTERN LINCOLN COUNTY). THAT WOULD LEAVE BBW IN WITH ANW AND ONL. IN THE WESTERN ZONES...ADAP HAS AXIS OF SURFACE MOISTURE CONVERGENCE FROM MERRIMAN TO JUST EAST OF SIDNEY...SO SHOULD PROBABLY BUMP POPS IN PANHANDLE TO VTN TO 40 PERCENT. FOR THE LATER PERIODS... HAVE CHOSEN THE NGM BECAUSE OUR GRIDDED DATA FROM THE AVN AND ETA IS EITHER MISSING OR BAD AND A LOOK AT THE CENTRALLY PREPARED OUTPUT FROM ETA AND NGM INDICATES THAT THE SOLUTIONS ARE SIMILAR IN MOST RESPECTS. A NOTABLE EXCEPTION IS THAT THE ETA STILL SEEMS TO BE OVERDOING THE STRENGTH OF THE VORT MAXES AS HAS BEEN THE CASE FOR THE LAST THREE DAYS. HOWEVER...LOCATIONS OF THOSE FEATURES ARE SIMILAR. STILL IT APPEARS THAT THE THETA-E RIDGE WILL PROBABLY PERSIST IN THE WEST...SO SOME MENTION OF THUNDERSTORMS IS RECOMMENDED FOR THE PANHANDLE. SUGGESTED FORECAST... NEZ006>010-026>029-038-300915- KEYA PAHA-BOYD-BROWN-ROCK-HOLT-BLAINE-LOUP-GARFIELD-WHEELER-CUSTER- INCLUDING THE CITIES OF AINSWORTH...O NEILL...BURWELL...BROKEN BOW 400 PM CDT FRI AUG 29 1997 .TONIGHT...A 40 PERCENT CHANCE OF THUNDERSTORMS. LOW IN THE MID 60S. LIGHT AND VARIABLE WIND...STRONG AND QUITE GUSTY IN AND NEAR THUNDERSTORMS. .SATURDAY.....MOSTLY SUNNY. HIGH IN THE MID 80S. NORTHEAST WIND 5 TO 10 MPH. .SATURDAY NIGHT...PARTLY CLOUDY. LOW IN THE MID 60S. .SUNDAY...MOSTLY SUNNY. HIGH IN THE UPPER 80S. .LABOR DAY...DRY. LOW IN THE MID 60S. HIGH NEAR 90. NEZ004-005-022>025-300915- SHERIDAN-GARDEN-DEUEL- INCLUDING THE COMMUNITIES OF GORDON...OSHKOSH...CHAPPEL 400 PM CDT FRI AUG 29 1997 .TONIGHT...A 40 PERCENT CHANCE OF THUNDERSTORMS. PARTLY CLOUDY. LOW AROUND 60. LIGHT AND VARIABLE WIND...STRONG AND QUITE GUSTY IN AND NEAR THUNDERSTORMS. .SATURDAY.....PARTLY SUNNY WITH A 20 PERCENT CHANCE OF AFTERNOON THUNDERSTORMS. HIGH IN THE MID 80S. WIND BECOMING SOUTHEAST 5 TO 15 MPH BY LATE AFTERNOON. .SATURDAY NIGHT...PARTLY CLOUDY WITH A 20 PERCENT CHANCE OF THUNDERSTORMS. LOW AROUND 60. .SUNDAY...MOSTLY SUNNY WITH A 20 PERCENT CHANCE OF LATE AFTERNOON THUNDERSTORMS. HIGH NEAR 90. .LABOR DAY...A CHANCE OF THUNDERSTORMS. LOW IN THE LOWER 60S. HIGH AROUND 90. NEZ035>037-056>059-069>071-300915- ARTHUR-MCPHERSON-LOGAN-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES- FRONTIER- INCLUDING THE CITIES OF OGALLALA...NORTH PLATTE...IMPERIAL 400 PM CDT FRI AUG 29 1997 .TONIGHT...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF THUNDERSTORMS. LOW AROUND 60. LIGHT AND VARIABLE WIND...STRONG AND QUITE GUSTY IN AND NEAR THUNDERSTORMS. .SATURDAY...MOSTLY SUNNY. HIGH IN THE UPPER 80S. NORTHEAST WIND 5 TO 15 MPH. .SATURDAY NIGHT...PARTLY CLOUDY. LOW IN THE LOWER 60S. .SUNDAY...MOSTLY SUNNY. HIGH NEAR 90. .LABOR DAY...DRY. LOW IN THE LOWER 60S. HIGH AROUND 90. NEZ006-023>025-300915- CHERRY-GRANT-HOOKER-THOMAS- INCLUDING THE COMMUNITIES OF VALENTINE...MULLEN 400 PM CDT FRI AUG 29 1997 .TONIGHT...A 40 PERCENT CHANCE OF THUNDERSTORMS. PARTLY CLOUDY. LOW AROUND 60. LIGHT AND VARIABLE WIND...STRONG AND QUITE GUSTY IN AND NEAR THUNDERSTORMS. .SATURDAY.....PARTLY SUNNY. HIGH IN THE MID 80S. WIND BECOMING SOUTHEAST 5 TO 15 MPH BY EARLY EVENING. .SATURDAY NIGHT...PARTLY CLOUDY WITH A 20 PERCENT CHANCE OF EVENING THUNDERSTORMS. LOW AROUND 60. .SUNDAY...MOSTLY SUNNY WITH A 20 PERCENT CHANCE OF LATE AFTERNOON THUNDERSTORMS. HIGH NEAR 90. .LABOR DAY...A CHANCE OF THUNDERSTORMS. LOW IN THE LOWER 60S. HIGH AROUND 90. LBF U$U 059/088 061/089 062 49300 VTN UU 060/087 061/089 062 49402 OGA UU 060/088 062/089 063 49300 IML UU 061/089 062/089 064 49300 BBW UU 061/087 062/088 063 49400 ANW UU 064/086 064/087 064 49400 ONL UU 065/085 065/086 065 49400 SPRINGER
In the hours before
Local storm report, Aug 29, 6:49 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
649 PM CDT FRI AUG 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0504 PM BUTTE NE 65 MPH WIND GUST
08/29/97 BOYD
0550 PM 1 W BUTTE NE 0.88 INCH HAIL
08/29/97 BOYD
0633 PM 2 E LYNCH NE 1.50 INCH HAIL
08/29/97 BOYD
GEBLocal storm report, Aug 29, 6:51 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
649 PM CDT FRI AUG 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0504 PM BUTTE NE 65 MPH WIND GUST
08/29/97 BOYD
0550 PM 1 W BUTTE NE 0.88 INCH HAIL
08/29/97 BOYD
0633 PM 2 E LYNCH NE 1.50 INCH HAIL
08/29/97 BOYD
GEBLocal storm report, Aug 29, 8:48 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
848 PM CDT FRI AUG 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 18 NE TAYLOR NE 0.75 INCH HAIL
08/29/97 LOUP
0720 PM 6 S ROSE NE 0.75 INCH HAIL
08/29/97 ROCK
0700 PM 25 S BASSETT NE 0.75 INCH HAIL
08/29/97 ROCK
SLMLocal storm report, Aug 29, 8:50 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
848 PM CDT FRI AUG 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
073:0 PM 18 NE TAYLOR NE 0.75 INCH HAIL
08/29/97 LOUP
0720 PM 6 S ROSE NE 0.75 INCH HAIL
08/29/97 ROCK
0700 PM 25 S BASSETT NE 0.75 INCH HAIL
08/29/97 ROCK
SLMLocal storm report, Aug 29, 9:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
904 PM CDT FRI AUG 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM 19 NNE BURWELL NE WIND DAMAGE
08/29/97 GARFIELD SEVERAL 3-4 INCH TREE
LIMBS DOWN
0900 PM 1 S BARTLETT NE 0.88 INCH HAIL
08/29/97 WHEELER
M. MUTCHLERLocal storm report, Aug 29, 9:06 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
904 PM CDT FRI AUG 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM 19 NNE BURWELL NE WIND DAMAGE
08/29/97 GARFIELD SEVERAL 3-4 INCH TREE
LIMBS DOWN
0900 PM 1 S BARTLETT NE 0.88 INCH HAIL
08/29/97 WHEELER
M. MUTCHLERThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:30 PM CDT | Severe Thunderstorm Warning | LBF | Rock | 65 min |
| Aug 29, 7:38 PM CDT | Severe Thunderstorm Warning | LBF | Garfield, Holt | 62 min |
| Aug 29, 8:23 PM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 62 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.